Background & aims: Idiosyncratic drug-induced liver injury (DILI) is among the most common causes of acute liver failure in the United States, accounting for approximately 13% of cases. A prospective study was begun in 2003 to recruit patients with suspected DILI and create a repository of biological samples for analysis. This report summarizes the causes, clinical features, and outcomes from the first 300 patients enrolled.
Methods: Patients with suspected DILI were enrolled based on predefined criteria and followed up for at least 6 months. Patients with acetaminophen liver injury were excluded.
Results: DILI was caused by a single prescription medication in 73% of the cases, by dietary supplements in 9%, and by multiple agents in 18%. More than 100 different agents were associated with DILI; antimicrobials (45.5%) and central nervous system agents (15%) were the most common. Causality was considered to be definite in 32%, highly likely in 41%, probable in 14%, possible in 10%, and unlikely in 3%. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14% of patients had persistent laboratory abnormalities and 8% had died; the cause of death was liver related in 44%.
Conclusions: DILI is caused by a wide array of medications, herbal supplements, and dietary supplements. Antibiotics are the single largest class of agents that cause DILI. Acute HCV infection should be excluded in patients with suspected DILI by HCV RNA testing. The overall 6-month mortality was 8%, but the majority of deaths were not liver related.